Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 59, NWS Morristown, TN

May 22, 20145 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2014, 6:57 PM EDT for 5 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 6:57 PM EDT (22:57 UTC)
Expired
May 22, 2014, 7:30 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:33 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KMRX 222257
SVRMRX
TNC001-013-129-145-151-222330-
/O.NEW.KMRX.SV.W.0059.140522T2257Z-140522T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCOTT COUNTY IN EASTERN TENNESSEE...
  ANDERSON COUNTY IN EASTERN TENNESSEE...
  EAST CENTRAL MORGAN COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN ROANE COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN CAMPBELL COUNTY IN EASTERN TENNESSEE...

* UNTIL 730 PM EDT

* AT 657 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF WARTBURG...
  AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAK RIDGE...CLINTON...OLIVER SPRINGS...ROSEDALE...SMOKEY
  JUNCTION...PETROS...FROZEN HEAD S.P. AND COALFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MORRISTOWN .

&&

LAT...LON 3620 8454 3633 8444 3613 8405 3592 8434
TIME...MOT...LOC 2257Z 309DEG 24KT 3623 8447 

$$

DGS
1 follow-up statement
208 
WWUS54 KMRX 222312
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT THU MAY 22 2014

TNC013-129-145-151-222322-
/O.CAN.KMRX.SV.W.0059.000000T0000Z-140522T2330Z/
SCOTT TN-MORGAN TN-ROANE TN-CAMPBELL TN-

712 PM EDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT...EAST
CENTRAL MORGAN...NORTHEASTERN ROANE AND SOUTHWESTERN CAMPBELL
COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3606 8434 3615 8445 3618 8440 3621 8439
      3621 8433 3622 8430 3618 8425 3618 8423
      3621 8423 3622 8422 3613 8405 3595 8430
TIME...MOT...LOC 2312Z 307DEG 26KT 3615 8434 

$$

TNC001-222330-
/O.CON.KMRX.SV.W.0059.000000T0000Z-140522T2330Z/
ANDERSON TN-
712 PM EDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL ANDERSON COUNTY...

AT 712 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF OLIVER SPRINGS...OR 12
MILES WEST OF CLINTON...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...CLINTON...OLIVER SPRINGS AND ROSEDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MORRISTOWN .

&&

LAT...LON 3606 8434 3615 8445 3618 8440 3621 8439
      3621 8433 3622 8430 3618 8425 3618 8423
      3621 8423 3622 8422 3613 8405 3595 8430
TIME...MOT...LOC 2312Z 307DEG 26KT 3615 8434 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:56 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 22, 2:56 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT THU MAY 22 2014

.SHORT TERM (TONIGHT AND FRIDAY)...
SO FAR THE CAP HAS BEEN EFFECTIVE IN SUPPRESSING DEEP CONVECTION
ACROSS THE REGION. SHOWERS HAVE DEVELOPED IN SRN KY...ALTHOUGH NOT
YET TO THE EXTENT THAT THE HRRR AND RUC HAVE BEEN DEPICTING. ANY
STORMS THAT DEVELOP WILL MOVE SE AND ENCOUNTER PLENTY OF CAPE...SO
THE SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS
REMAINS...ALTHOUGH COVERAGE OF TSTMS MAY NOT BE MORE THAN
SCATTERED. WILL CARRY CHANCE POPS INTO THE EVENING IN THE PLATEAU
AND CENTRAL VALLEY.

THE RIDGE NEAR THE GULF COAST TODAY WILL SHIFT SOUTHWARD
TOMORROW...AND THE AXIS OF MAX THETA-E AT 850 MB SHIFTS SOUTH AS
WELL. MOST TSTM ACTIVITY TOMORROW WILL BE IN THE SOUTHERN
VALLEY...HOWEVER WITH THE CONTINUED LACK OF UPPER LEVEL SUPPORT AND
LIMITED MOISTURE...POPS WILL REMAIN IN THE CHANCE RANGE. THE CAP
LOOKS WEAKER IN FORECAST SOUNDINGS TOMRROW COMPARED TO TODAY. MLCAPE
WILL AGAIN BE PLENTIFUL...IN THE 3000-3500 J/KG RANGE...SO ANY
STORMS THAT CAN DEVELOP WILL HAVE A LARGE HAIL/DAMAGING WIND
POTENTIAL.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
BY FRIDAY NIGHT THE FRONT IS PROGGED TO SHIFT SOUTHWARD INTO
GEORGIA...SOUTH CAROLINA AND ALABAMA WHICH WILL ALLOW MORE STABLE
AIR TO FILTER INTO AREAS NORTH OF THE BOUNDARY. THUS RAIN CHANCES
DIMINISH FRIDAY NIGHT AND SATURDAY. THE FRONT WILL BEGIN MOVING
SLOWLY BACK TO THE NORTH ON SUNDAY AND THE SOUTHERN TN AND
SOUTHWEST NORTH CAROLINA COULD SEE THUNDERSTORMS DEVELOP. THE FRONT
WILL CONTINUE MOVING NORTH OVERNIGHT SUNDAY INTO MONDAY AND BRING
CHANCES FOR THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EACH
AFTERNOON THROUGH THURSDAY.

TEMPERATURES ON SATURDAY WILL WILL GENERALLY RANGE FROM THE MID AND
UPPER 70S TO LOWER 80S. SUNDAY MORNING WILL BE RATHER COOL WITH
TEMPERATURES IN THE 40S AND 50S. THIS WILL BE THE COOLEST PERIOD FOR
THE REMAINDER OF THE WEEKEND INTO NEXT WEEK WHEN OVERNIGHT LOWS WILL
RANGE FROM THE MID 50S TO LOWER 60S AND HIGH TEMPERATURES WILL PUSH
NEAR 90 DEGREES BY WEDNESDAY GENERALLY SOUTH OF I-40. MAX
TEMPERATURES COOL SLIGHTLY BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  87  59  82 /  20  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  83  56  80 /  30  20  10   0
OAK RIDGE, TN                       64  83  56  81 /  30  20  10   0
TRI CITIES AIRPORT, TN              57  78  48  80 /  20  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/AC
Hazardous weather outlook, May 22, 3:18 AM EDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 AM EDT THU MAY 22 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP
SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL
BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL
SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY
AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 5:55 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAY 22 2014

TNZ012-013-222230-
CAMPBELL TN-SCOTT TN-
555 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN CAMPBELL
COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONEIDA...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...BIG SOUTH FORK
NATIONAL...SLICK ROCK...ELK VALLEY...KETCHEN...HONEY CREEK S.P. AND
ROBBINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.

LAT...LON 3660 8438 3651 8415 3627 8448 3647 8471
      3650 8471 3660 8479
TIME...MOT...LOC 2154Z 306DEG 26KT 3656 8456

DGS
Special weather statement, May 22, 6:03 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT THU MAY 22 2014

TNZ014-037-038-222230-
CLAIBORNE TN-GRAINGER TN-UNION TN-
603 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE...NORTHEASTERN
UNION AND NORTHWESTERN GRAINGER COUNTIES UNTIL 630 PM EDT...

AT 603 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF NEW TAZEWELL...OR 10 MILES SOUTH OF MIDDLESBORO...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...LONE MOUNTAIN...SANDLICK...SPRINGDALE AND
ROSE HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.

LAT...LON 3645 8386 3654 8375 3639 8344 3622 8371
TIME...MOT...LOC 2203Z 316DEG 20KT 3647 8377

DGS
Special weather statement, May 22, 6:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT THU MAY 22 2014

TNZ012-013-035-036-222315-
CAMPBELL-MORGAN-ANDERSON-SCOTT-
636 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...MORGAN...ANDERSON...
SCOTT...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR HUNTSVILLE...OR 11
MILES SOUTH OF ONEIDA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...HUNTSVILLE...HELENWOOD...CARYVILLE...LAKE CITY...
NORRIS...DISNEY...SMOKEY JUNCTION...COVE LAKE S.P....ROBBINS...
ROSEDALE...SLICK ROCK...NORRIS DAM S.P....NORMA...ELGIN AND FROZEN
HEAD S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3629 8464 3645 8451 3625 8405 3602 8425
TIME...MOT...LOC 2235Z 304DEG 22KT 3634 8450

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:27 PM EDTSpecial Weather StatementMRXCampbell, Claiborne48 min
May 21, 10:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock, Hawkins, Union52 min
May 21, 11:20 PM EDTSpecial Weather StatementMRXCampbell, Scott, Union40 min
May 21, 11:21 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington39 min
May 21, 11:52 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan38 min
May 22, 12:02 AM EDTSevere Thunderstorm WarningMRXUnicoi28 min
May 22, 5:55 PM EDTSpecial Weather StatementMRXScott35 min
May 22, 6:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
May 22, 6:22 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins23 min
May 22, 6:36 PM EDTSpecial Weather StatementMRXAnderson, Scott39 min
May 22, 6:59 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson46 min
May 22, 7:02 PM EDTSpecial Weather StatementMRXGreene43 min
May 22, 7:27 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox48 min
May 22, 7:31 PM EDTSpecial Weather StatementMRXSevier44 min
May 22, 7:34 PM EDTSpecial Weather StatementMRXRoane26 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane36 min
May 22, 7:45 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier45 min
May 22, 7:55 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe, Roane35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.